Advertisement

Postmenopausal Hormone Therapy Linked to Acute Pancreatitis — Physician’s First Watch

Medical News |
January 28, 2014

Postmenopausal Hormone Therapy Linked to Acute Pancreatitis

By Amy Orciari Herman

Postmenopausal women who use systemic hormone therapy face increased risk for acute pancreatitis, according to a prospective study in the Canadian Medical Association Journal.

Over 31,000 postmenopausal women in Sweden reported on whether they'd ever used hormone therapy and then were followed for roughly 13 years. During that time, 237 developed acute pancreatitis. After multivariable adjustment, those who'd used hormone therapy had a significantly increased risk for pancreatitis, relative to those who'd never taken hormones. The risk increase was largely limited to those who'd used systemic (rather than local) hormone therapy (relative risk, 1.92).

The authors conclude that "physicians should consider this potential increase in risk" when prescribing hormone therapy. Andrew Kaunitz, an OB-GYN with NEJM Journal Watch, notes: "Use of oral estrogen raises triglycerides; in susceptible women, this can lead to an elevated risk for pancreatitis. In contrast with oral estrogen, transdermal estradiol does not increase triglycerides. Unfortunately, this study did not distinguish oral from transdermal estrogen therapy."

Reader Comments (2)

Neri Trossero Physician, Pediatric Subspecialty, Clínica Infantil

What about use hormone therapy and mesure tryglicerides to prevent the risk of pancreatitis?...In case raises triglycerides because oral estrogen therapy, stop the replacement.

MITCHELL SALHANEY Physician, Internal Medicine

Interesting. Need to study the original article.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement